Haldol is an unusual but highly effective drug in hospice and palliative care. Though originally developed as an anti-psychotic, it is equally valuable as a cure for nausea and vomiting.
Nausea and vomiting are unfortunately common in terminally ill patients. They are some of the most distressing and complex symptoms hospice teams have to deal with. Treating them requires not only powerful medication, but family members willing to act as in-home caregivers.
Hospice grants access to tremendous resources, but it does not provide 24-hour care, except in special circumstances. Therefore, unless the patient lives in an assisted living home or memory care facility, hospice workers rely on family members for help monitoring and controlling symptoms.
For this reason, it is important they understand the particulars of in-home care. From time to time, they may be asked to pick up or administer medication. Knowing what they are giving and why lets them tend to their loved one more closely, so their final days are comfortable as possible.
Causes of nausea
Nausea occurs frequently towards the end of life. It has multiple causes stemming from both the illness and its side effects. It is typically seen in:
Nausea is usually accompanied by vomiting, but not always. It is possible for a person to feel distress in their stomach or lower abdomen (nausea), without becoming sick. Likewise, sudden contractions in the throat and abdominal muscles can trigger dry heaves without any feelings of nausea.
These symptoms are difficult to manage. They can be a direct result of illness, a side effect of medication (e.g., opioids, antibiotics), or the result of bowel dysfunction, a side effect the body shutting down. Some patients feel sick throughout the day, while for others, the feelings come and go.
Both nausea and vomiting are part of a cluster of symptoms that appear towards the end of life, as the patient enters their final decline.
Loss of Appetite
Patients with nausea naturally avoid food and drink, which can exacerbate these symptoms further, as the loss of fluids and the buildup of stomach acid upset digestion even further.
Moreover, older adults are already at high risk of malnutrition and dehydration because their bodies absorb fewer calories and have lower water content. Prolonged nausea can make these problems even worse.
How Haldol fights nausea
Haldol is a dopamine D2 receptor antagonist. It binds to the dopamine receptors in the brain that are responsible for the nausea and vomiting reflex.
However, despite its efficacy, Haldol is rarely the first choice for patients with nausea. Hospice teams generally prefer to start with milder drugs such as Compazine or Zofran. Because of its power, Haldol is reserved for only the most severe cases.
Haldol is given orally or by injection. In order to avoid overmedicating, which can leave patients lethargic and unresponsive, hospice teams start with the least effective does and gradually increase it until symptoms subside.
Though Haldol is generally safe, like all medications it does come with potential side effects.
Loss of Balance
Stiffness in Arms & Legs
Trembling in the Fingers & Hands
Twitching in the Neck & Back
A small number of patients who use Haldol find their movement is affected as well. Steps become slow and shuffling. Arms and legs feel heavy.
Other methods for managing nausea
For incessant nausea, Haldol is the most effective cure. However, there are simpler treatments. None are as effective as medication, but they will help keep symptoms in check.
Eliminate Odors. Your sense of smell is linked directly to the chemoreceptor trigger zone in your brain, which controls vomiting. Anything with a strong scent can affect it, such as perfume, aftershave, and scented candles.
Get Some Fresh Air. Open a window or turn on a fan. Circulating air reduces feelings of sickness in most people.
Apply a Cool Towel. Nausea raises body temperature. A cold compress on the forehead, neck, or wrists lowers it, lessening the need to vomit.
Serve Smaller Meals. Most hospice patients have trouble digesting their food. If they are still eating, give them smaller portion and limit liquids at mealtimes.
Remember to track and report all symptoms to the hospice team. The more information they have, the better they will be able to manage the patient’s condition.
Controlling nausea with Haldol
Nausea and vomiting seriously diminish quality of life. In some cases, they hasten a patient’s decline by denying them adequate nutrition. Hospice teams need to respond quickly, and Haldol is one of the most effective methods they have. It provides almost immediate relief and care for senior patients. With Haldol, nausea remains under control, unable to disrupt the patient’s happiness or comfort.
Jose Escobar is the Hospice Executive for Parentis Health. He works with patients and families across Southern California, providing support and education, in order to alleviate the pain and suffering of chronic and terminal illness.
Lewis Jackson writes about technology and healthcare. His work provides practical insight into modern medicine and healthy living.